Kansas, 2007

Sleet in Kansas, January 14, 2007

January 14, 2007 · NWS DDC · 1 event in 1 county or zone

An upper level low pressure trough moved over the central states Sunday, January 14th and kicked off a round of wintry precipitation over southwest and south central Kansas. Snow mixed with light sleet during the morning hours in over south central Kansas.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An upper level low pressure trough moved over the central states Sunday, January 14th and kicked off a round of wintry precipitation over southwest and south central Kansas. Snow mixed with light sleet during the morning hours in over south central Kansas. By late morning, the sleet was heavier and accumulated up to an inch in parts of northern Barber County, including Medicine Lodge. Streets became slick and hazardous.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jan 14, 2:01 AM CST, 5 hours 59 minutes earlier.

Area forecast discussion, Jan 14, 2:01 AM CST, 5 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
201 AM CST SUN JAN 14 2007

.DAYS 1-2...

THE MAIN FORECAST CHALLENGE WILL BE SNOW AMOUNTS TODAY.

THE 00Z RUNS OF THE GFS...NAM AND OLD NGM ALL POINT TOWARD SNOW
AMOUNTS BEING SOMEWHAT LESS THAN PREVIOUSLY THOUGHT.  THE HEAVIER
SNOW...OVER 6 INCHES...WILL FALL IN A 40-60 MILE WIDE BAND FROM
WESTERN NEBRASKA INTO EAST-CENTRAL COLORADO.  SOUTHWEST KANSAS
SHOULD SEE FROM 1-2 INCHES IN MY WESTERN COUNTIES TO 2-4 INCHES IN
MY SOUTHEAST COUNTIES.  THIS SNOW WILL LIKELY FALL MAINLY BETWEEN
12Z AND 18Z...LINGERING A BIT LONGER IN THE EASTERN COUNTIES.  SO...
REMAINED WITH THE SNOW ADVISORY FOR ALL OF MY CWA...FROM 12Z TO 00Z
TODAY.

THERE WILL BE A CHANCE FOR SNOW TO CONTINUE TONIGHT...BUT DO NOT SEE
MUCH ADDITIONAL ACCUMULATION.  THERE WILL BE CLOUDS NONETHELESS...
WITH STRONG RADIATIONAL COOLING TAKING PLACE OVER THE FRESH SNOW
COVER.  EXPECT CLEARING ON SUNDAY WITH NOT TOO MUCH WIND.  THE GRIP
OF THE ARCTIC HIGH SHOULD REALLY BE FELT SUNDAY NIGHT AS TEMPS DIP
TO NEAR ZERO ALONG THE OKLAHOMA BORDER...AND TO AS LOW AS -5 IN THE
SYRACUSE/SCOTT CITY AREAS.

.DAYS 3-7...

NO CHANGES WERE MADE TO THE EXTENDED FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  15   5  21  -1 /  90  40   0   0
GCK  14   3  19  -4 /  80  40   0   0
EHA  15   4  19   1 /  90  30   0   0
LBL  17   5  22   0 /  90  30   0   0
HYS  15   3  19   0 /  90  50   0   0
P28  19   9  23   1 /  90  50   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
SNOW ADVISORY FROM 6 AM CST /5 AM MST/ THIS MORNING TO 6 PM CST
/5 PM MST/ THIS AFTERNOON FOR KSZ030-031-043>046-061>066-074>081-
084>090.

&&

FN12/24
Hazardous weather outlook, Jan 14, 4:57 AM CST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
457 AM CST SUN JAN 14 2007

KSZ030-031-043>046-061>066-074>081-084>090-151100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
457 AM CST SUN JAN 14 2007 /357 AM MST SUN JAN 14 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

A SHORT WAVE ALOFT WILL EJECT FROM NEW MEXICO AND TRAVEL THROUGH
WESTERN KANSAS TODAY. THIS WILL PRODUCE LIGHT TO MODERATE SNOW
ACROSS MUCH OF SOUTHWESTERN KANSAS...WITH A MIX OF SLEET AND SNOW
EARLY IN SOUTH CENTRAL KANSAS. BY THIS EVENING...1 TO 3 INCHES OF
NEW SNOW CAN BE EXPECTED ACROSS MOST OF THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

VERY COLD TEMPERATURES ARE FORECAST FOR MONDAY NIGHT AND TUESDAY
NIGHT...WITH LOWS DIPPING TO THE ZERO TO MINUS 5 DEGREE RANGE
NORTHWEST OF A WAKEENEY TO HUGOTON LINE...AND APPROACHING ZERO TO
THE EAST OF THIS LINE. WIND CHILL READINGS WILL BE AS LOW AS MINUS
15 TO MINUS 25 DEGREES...ESPECIALLY DURING THE EARLY MORNING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. SNOWFALL AND ROAD
CONDITION REPORTS ARE ALWAYS HELPFUL AND APPRECIATED.

12

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 sleet. Local standard time, as filed.

Sleet, Barber

When
January 14, 8:00 AM CST to 10:30 PM CST
Where
Barber forecast zone
Reported by
Law Enforcement
Coordinates
37.229, -98.685 (the zone’s center; the record gives no point)

One inch of sleet accumulated in Medicine Lodge.

What these are

Sleet
Sleet accumulating half an inch or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 13606.